Capecitabine, an oral prodrug of 5-fluorouracil (5-FU), is approved for early-stage and advanced colorectal cancer and metastatic breast cancer. Cardiotoxicity of 5-FU is well described in the literature. However, cardiac adverse effects of capecitabine are poorly described. We report a case of coronary vasospasm induced by capecitabine. A 41-year-old female with metastatic breast cancer presented with chest pain 3 days after starting capecitabine. The chest pain was relieved by rest and exacerbated by exertion. Her physical examination was unremarkable except for a rapid heart rate of 100 bpm. Electrocardiogram test showed no acute ischemic changes. Troponin tests were negative. CT angiography of the chest was negative for acute pulmonary embolism. An echocardiogram showed a left ventricular ejection fraction of 60% without any wall motion abnormalities. The chest pain resolved with aspirin and analgesic use. She was discharged following an inconclusive cardiac workup. Further use of capecitabine was discontinued.
Keywords: 5-Fluorouracil; Breast cancer; Capecitabine; Chest pain; Coronary artery disease.